South Dakota, 2011

Tornadoes and Hail in South Dakota, May 30, 2011

May 30, 2011 · NWS FSD · 23 events in 8 counties and zones

Thunderstorms produced damaging winds, large hail, and tornadoes over a large part of southeast South Dakota during the late afternoon and early evening of May 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds, large hail, and tornadoes over a large part of southeast South Dakota during the late afternoon and early evening of May 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 2:37 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, May 30, 2:37 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT MON MAY 30 2011

.DISCUSSION...
AS OF 20Z...A COUPLE OF BOUNDARIES HAVE BECOME QUITE EVIDENT THROUGH
THE WESTERN AREA...ONE THE MAIN COLD FRONT WHICH HAS DISSIPATING
EDGE OF MORE EXTENSIVE STRATUS FIELD...AND A SECONDARY PRE FRONTAL
BOUNDARY WITH A MUCH BETTER DEFINED CUMULUS FIELD FROM EAST OF HURON
TO MITCHELL TO WEST OF O'NEILL NEBRASKA. ARRAY OF 18Z RAOBS INDICATE
A FORMIDIBLE BUT WEAKENED CAP...BUT OF MORE IMPORTANCE IS THE 4-6C
COOLING IN THE 750-600 HPA LAYER BETWEEN 12Z AND 18Z RAOB AT KLBF...
MAKING IT REALLY ONLY A MATTER OF TIME NOW BEFORE DEVELOPMENT.
EXPECT THAT DEVELOPMENT WILL OCCUR IN A ZIPPER LIKE FASHION FROM
SOUTH TO NORTH ALONG AND JUST BEHIND THE BOUNDARY. GIVEN THE
STRENGTH OF THE WIND FIELD IN THE NLG PROFILER...AND EVEN THE
SHORT RANGE MODELS...WHICH INDICATE 30 KTS OF 0-1KM SHEAR...AND
EVEN 60-80 KTS OF 0-6KM SHEAR...WHICH ONLY INCREASES A BIT MORE
AS LOW LEVEL JET INCREASES THIS EVENING. PLENTY OF INSTABILITY IN
PLACE WITH ELEVATED MIXED LAYER...AND WEALTH OF UPPER 60S DEWPOINTS
BELOW THE INVERSION. INTITIAL DEVELOPMENT IS LIKELY TO BE QUITE
DISCRETE AND WILL CONTAIN THE HIGHEST LIKELIHOOD OF LARGEST HAIL AND
TORNADIC THREAT...MAINLY IN AREAS TO THE WEST OF I29 THROUGH THIS
EVENING. WITH MOST OF SHEAR VECTOR ALONG THE FRONTAL ORIENTATION DUE
TO DEEPER UNIDIRECTIONAL NATURE...EXPECT STORMS WILL TRANSITION
FAIRLY QUICKLY TO LINEAR MODES...FEATURING BOWING SEGMENTS. UPSCALE
GROWTH WOULD SUGGEST A HIGHER END DAMAGING WIND THREAT...MOST LIKELY
NORTH OF A VERMILLION TO ROCK RAPIDS TO WINDOM LINE. SQUALL LINE
WILL NEED TO BE MONITORED FOR SHORT TERM TORNADIC CIRCULATIONS ALONG
APEX OF BOWS...WITH THE EXTREME NATURE OF THE 0-1 KM SHEAR.

WILL LEAVE THE WIND ADVISORY GOING THROUGH 00Z...BIT MOST AREAS ARE
FAIRLY MARGINAL AT THIS POINT. /CHAPMAN

BECAUSE OF THE EXISTING WIND ADVISORY AND THE ONGOING TORNADO
WATCH...WILL NOT ISSUE A WIND ADVISORY FOR TUESDAY...BUT AFTER
THINGS WIND DOWN TONIGHT WILL NEED TO ISSUE ONE FOR INTERSTATE 90
NORTH. EXPECTING WEST WINDS OF 25 TO 35 MPH WITH A FEW GUSTS TO 45
MPH POSSIBLE. TEMPERATURES WILL BE ABOUT 15 DEGREES COOLER ON
TUESDAY WITH DEW POINTS ABOUT 20 TO 25 DEGREES LOWER. EXPECT HIGHS
IN THE 70S WITH DEW POINTS IN THE 40S DURING THE AFTERNOON.
OTHERWISE CLEAR AND DRY.

TUESDAY NIGHT WILL SEE WINDS DROP OFF PRETTY QUICKLY SOUTH OF
HIGHWAY 14 AND SET UP A COOL AND DRY NIGHT. SHOOTING FOR LOWS IN THE
40S TO LOWER 50S AS WINDS BECOME CALM.

WEDNESDAY WILL SEE A GRADUAL RECOVERY FROM A COOL START AS WINDS
INCREASE FROM THE EAST AND SOUTHEAST. DEW POINTS WILL ALSO COME BACK
UP INTO THE 50S. BY LATE AFTERNOON A MUCH STRONGER SURGE OF MOISTURE
AND INSTABILITY WILL WORK NORTH AND WILL CONTINUE A SMALL CHANCE FOR
THUNDERSTORMS IN THE FAR SOUTH LATE IN THE AFTERNOON. HIGHS MAINLY
IN THE 70S WITH A FEW SITES AROUND 80 NEAR THE MISSOURI RIVER.

INCREASED POPS WEDNESDAY NIGHT WITH STRONG MOISTURE RETURN AND
DECENT INSTABILITY. UPPER LEVEL WAVE NOTHING TO WRITE HOME ABOUT SO
WILL KEEP MID RANGE PROBABILITIES.

THURSDAY WILL BE WARM...HUMID AND BREEZY...LIKELY SIMILAR TO TODAY
WITH JUST A LITTLE LESS ON THE WINDS. HIGHS MAINLY IN THE 80S.

IN THE LATTER PERIODS(FRI/MON)...MODELS ARE A LITTLE MORE BOISTEROUS
WITH THE UPPER LEVEL RIDGE IN THE EXTENDED THIS TIME AROUND...BUT
STILL SHOWING SOME FAIRLY FAST WESTERLY FLOW JUST TO THE NORTH. FOR
NOW WILL AIM FOR MAINLY DRY BUT EXPECT A FEW CHANCES FOR
THUNDERSTORMS...JUST NOT EASY TO TIME AT THIS POINT. GENERALLY
LOOKING AT 80S FOR HIGHS AND 60S FOR LOWS WITH SATURDAY HAVING THE
BEST CHANCE TO HAVE HIGHS REMAIN IN THE 70S. /08

&&

.AVIATION...
STRONG INVERSION PREVAILING MID AFTERNOON...BUT ENOUGH HEATING THAT
BROKEN CEILINGS ALONG AND NORTH OF INTERSTATE 90 HAVE RISEN TO VFR
LEVELS. SOUTHERLY WINDS ALSO QUITE STRONG ALONG AND EAST OF I29 WITH
GUSTS AT OR EXCEEDING 30 KNOTS...BUT GENERALLY STARTING TO DIMINISH
A BIT AT MID AFTERNOON.  LID WILL BEGIN TO WEAKEN AND EVENTUALLY
FAIL LATE AFTERNOON TOWARD SOUTH CENTRAL SD...LEADING TO FAIRLY
WIDESPREAD CONVECTIVE DEVELOPMENT LATE AFTERNOON ALONG THE ADVANCING
COLD FRONT. THESE STORMS WILL MOST CERTAINLY BECOME MORE WIDESPREAD
EAST OF THE JAMES VALLEY BY EARLY EVENING. THERE IS A STRONG
LIKELIHOOD OF SEVERE WEATHER WITHIN THE LINE OF STORMS... FEATURING
A HIGHER TORNADO THREAT TOWARD THE JAMES VALLEY VERY LATE AFTERNOON
AND EARLY EVENING...TRANSITIONING TO A HIGHER THREAT FOR DAMAGING
WINDS TOWARD INTERSTATE 29 AND EASTWARD. /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
IAZ001>003-012>014-     020>022-031-032.

MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ071-072-080-081-
     089-090-097-098.

NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ013-014.

SD...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR SDZ039-040-054>056-
     060>062-065>071.

&&
Hazardous weather outlook, May 30, 11:02 AM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1202 PM CDT MON MAY 30 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1202 PM CDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
BY VERY LATE AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP NEAR OR JUST WEST OF THE JAMES RIVER VALLEY. THESE STORMS
WILL BE INITIALLY DISCRETE...AND WILL BE CAPABLE OF LARGE HAIL TO
2 INCHES IN DIAMETER...DAMAGING WINDS...AND ISOLATED TORNADOES.
THE PRIMARY TORNADO THREAT WILL EXIST EASTWARD THROUGH EARLY
EVENING TOWARD THE INTERSTATE 29 CORRIDOR.

STORMS WILL GRADUALLY BECOME MORE NUMEROUS EARLY THIS EVENING...
TRANSITIONING TOWARD A MORE LINEAR STRUCTURE PUSHING TOWARD THE
INTERSTATE 29 CORRIDOR. THIS SHOULD DIMINISH THE TORNADO AND
LARGEST HAIL THREAT...WITH MORE CONCERN GRADUALLY TRANSITIONING
TOWARD DAMAGING WIND. THROUGH LATE EVENING HOURS...HAIL TO HALF
DOLLAR TO WALNUT SIZE...WIND GUSTS TO 70 MPH...AND ISOLATED
TORNADOES ARE EXPECTED TO BE THE PRIMARY THREATS.

BY LATE EVENING...IF STORMS CAN GROW UPSCALE FROM SMALLER BOWS TO
A LARGER SCALE BOWING STRUCTURE...AN AREA OF DAMAGING WINDS IN
EXCESS OF 80 MPH WILL BE POSSIBLE NORTH OF A LINE FROM VERMILLION
TO ROCK RAPIDS TO MARSHALL MINNESOTA...WITH A CONTINUED WIND
THREAT AFTER MIDNIGHT TOWARD WINDOM AND THE IOWA GREAT LAKES.
HAIL UP TO QUARTER SIZE...ALONG WITH PERHAPS A BRIEF TORNADO WILL
BE POSSIBLE ALONG THE BOWING SEGMENT FROM LATE EVENING THROUGH
EARLY IN THE OVERNIGHT.

FLOODING...
RECORD HIGH RELEASES ARE EXPECTED FROM THE MISSOURI RIVER
RESERVOIRS INTO MID SUMMER. HIGH WATER LEVELS WILL MAINLY IMPACT
CAMPING AND BOATING ACTIVITIES ALONG THE RIVER.

WIND AND FOG...
SOUTHERLY WINDS WILL AVERAGE 25 TO 35 MPH WITH GUSTS TO OVER 40
MPH EAST OF THE JAMES RIVER FROM THE END OF THIS MORNING THROUGH
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE WEDNESDAY OR
WEDNESDAY EVENING OVER THE AREA AND CONTINUE MUCH OF WEDNESDAY
NIGHT. LARGE HAIL WILL BE POSSIBLE WITH A FEW OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM THROUGH THE JAMES
VALLEY...
AND AFTER 8 PM EAST OF THE INTERSTATE 29 CORRIDOR.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 30, 11:44 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1244 PM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             1 SE BRANDON            43.58N 96.57W
05/30/2011  M1.25 INCH       MINNEHAHA          SD   TRAINED SPOTTER

0345 AM     HAIL             WHITE                   44.43N 96.65W
05/30/2011  M1.25 INCH       BROOKINGS          SD   PUBLIC

0410 AM     HAIL             HENDRICKS               44.51N 96.43W
05/30/2011  M1.25 INCH       LINCOLN            MN   PUBLIC

&&

KWEISSER

The radar

The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 9 hail, 3 tornado. Local standard time, as filed.

Hail, Charles Mix

When
May 30, 5:03 PM CST
Where
Charles Mix County, 4.1 mi ESE of Pickstown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.040, -98.460

Thunderstorm Wind, Charles Mix

When
May 30, 5:09 PM CST
Where
Charles Mix County, 5.53 mi S of Wagner Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.990, -98.300

Thunderstorm winds caused tree damage, including branches blown down.

Thunderstorm Wind, Beadle

When
May 30, 5:18 PM CST
Where
Beadle County, 1.38 mi S of Bonilla
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.560, -98.500

Thunderstorm winds overturned a camper.

Tornado, Charles Mix

When
May 30, 5:26 PM CST to 5:27 PM CST
Where
Charles Mix County, 6.08 mi NNE of Dante to 6.3 mi NNE of Dante
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
43.110, -98.150

A brief tornado caused no reported damage.

Thunderstorm Wind, Charles Mix

When
May 30, 5:28 PM CST
Where
Charles Mix County, 4.94 mi NE of Dante
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.080, -98.130

Thunderstorms winds caused tree damage.

Thunderstorm Wind, Hutchinson

When
May 30, 5:40 PM CST
Where
Hutchinson County, 6.2 mi WNW of Tripp
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.240, -98.090

Thunderstorm winds caused tree damage, including a few branches blown down.

Hail, Charles Mix

When
May 30, 5:45 PM CST
Where
Charles Mix County, Pickstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.070, -98.530

Hail, Charles Mix

When
May 30, 6:02 PM CST
Where
Charles Mix County, 9 mi N of Ravinia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.260, -98.440

Large hail damaged a few vehicles.

Hail, Douglas

When
May 30, 6:20 PM CST
Where
Douglas County, 3.74 mi NW of Delmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.310, -98.220

Hail, Hanson

When
May 30, 6:23 PM CST
Where
Hanson County, 4.91 mi NE of Fulton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.780, -97.750

Hail, Hutchinson

When
May 30, 6:23 PM CST
Where
Hutchinson County, 4.57 mi W of Parkston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.390, -98.070

Large hail caused an unknown amount of damage to vehicles.

Hail, Charles Mix

When
May 30, 6:30 PM CST
Where
Charles Mix County, 1.67 mi ESE of Greenwood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.910, -98.350

Hail, Charles Mix

When
May 30, 6:35 PM CST
Where
Charles Mix County, 2.81 mi N of Dante
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.070, -98.190

Thunderstorm Wind, Hutchinson

When
May 30, 6:51 PM CST
Where
Hutchinson County, 3.49 mi N of Clayton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.480, -97.660

A gustnado was observed by a trained spotter.

Thunderstorm Wind, McCook

When
May 30, 6:57 PM CST
Where
McCook County, 2 mi W of Bridgewater
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.550, -97.540

A gustnado was observed by a trained spotter.

Thunderstorm Wind, McCook

When
May 30, 7:04 PM CST
Where
McCook County, 3.49 mi S of Salem
Measured
63 kt (72 mph) measured gust
Reported by
Emergency Manager
Coordinates
43.680, -97.390

Hail, McCook

When
May 30, 7:04 PM CST
Where
McCook County, 4.55 mi E of Spencer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.720, -97.510

Large hail was wind driven and caused an unknown amount of damage to vehicles.

Thunderstorm Wind, McCook

When
May 30, 7:08 PM CST to 7:12 PM CST
Where
McCook County, 0.85 mi SW of Salem to 3.76 mi ENE of Salem
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.720, -97.390

Thunderstorm winds caused tree damage and blew down power lines in Salem, causing a power outage in Salem. The winds also caused heavy damage at two farmsteads east northeast of Salem. In addition to tree damage, at least four silos, three grain bins and four machine sheds were destroyed, and four augers, a grain cart, and a grain dryer were damaged. Two surviving trees stopped one destroyed grain bin from slamming into the house on one farmstead, while the house on another farmstead suffered minor damage from debris, including a piece of lumber from one machine shed blown into the roof.

Thunderstorm Wind, McCook

When
May 30, 7:08 PM CST to 7:12 PM CST
Where
McCook County, Bridgewater
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.550, -97.500

Thunderstorm winds, including a gustnado, caused damage to trrees and power lines, damaged grain bins and farm buildings, destroyed a pig barn, and damaged farm equipment.

Tornado, Lake

When
May 30, 7:12 PM CST to 7:14 PM CST
Where
Lake County, 3.99 mi NNW of Junius to 4.4 mi NW of Junius
Rating
EF0
Path length
0.74 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
44.050, -97.290

A brief tornado caused tree damage but no other reported damage.

Tornado, Lake

When
May 30, 7:22 PM CST to 7:23 PM CST
Where
Lake County, 0.85 mi SE of Ramona to 0.69 mi S of Ramona
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
44.110, -97.210

A brief tornado caused no reported damage.

Thunderstorm Wind, Lake

When
May 30, 7:40 PM CST to 7:42 PM CST
Where
Lake County, 0.85 mi NE of Madison to 3.14 mi SSE of Madison Muni Arpt
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.010, -97.110

Thunderstorm winds blew down trees and power lines, causing a power outage. At least one house in Madison suffered minor damage from tree debris.

Thunderstorm Wind, Brookings

When
May 30, 8:10 PM CST
Where
Brookings County, 0.85 mi SE of (Bkx)brookings Muni
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.290, -96.810

Thunderstorm winds caused tree damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for South Dakota, 2011Warnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315694, 315695, 315697, 315700, 315701, 315704, 315738, 315744, 315746, 315771, 315773, 315776, 315777, 317558, 317559, 315797, 315812, 315817, 315835, 315838, 315840, 315854, 315855.